Creatine to cause cramp?

I was reading up on a post made by health24.com which suggests that creatine may cause cramp..

Cramp is a tight intense pain that is common in leg muscles and is caused when a muscle contracts and doesn’t relax. Cramps are usually temporary and doesn’t normally lead to serious muscle problems. Some factors that may cause cramp are; poor fitness, exercising at high work loads (overlifting), too little stretching before workouts and creatine (reported by atheletes).

If you do get cramp and it’s severe or occurs regularly or fails to improve with simple treatment, you need to see a doctor.

del.icio.us:Creatine to cause cramp? digg:Creatine to cause cramp? spurl:Creatine to cause cramp? wists:Creatine to cause cramp? simpy:Creatine to cause cramp? newsvine:Creatine to cause cramp? blinklist:Creatine to cause cramp? furl:Creatine to cause cramp? reddit:Creatine to cause cramp? fark:Creatine to cause cramp? blogmarks:Creatine to cause cramp? Y!:Creatine to cause cramp? smarking:Creatine to cause cramp? magnolia:Creatine to cause cramp? segnalo:Creatine to cause cramp?

18 Responses to “Creatine to cause cramp?”

  1. Ryan says:

    Stretching before workouts has not been shown to reduce cramping. Some studies in fact have shown that stretching before workouts increase risks of cramps and injury.

  2. Phil says:

    Dihydration can also cause cramping. The use of creatine dihydrates, so you must drink plenty of water.

  3. Simon says:

    I thought a lack of sodium was one of the main causes of cramp.

    Maybe creatine stops the body metabolizing sodium. I don’t think so though, I don’t think creatine is the cause or even makes it more likely. I’ve never had any problem during exercise with creatine more than wothout.

  4. Dean says:

    All the scientific reports I’ve read say there is no evidence of creatine causing cramps. However, everytime I’ve used creatine I have experienced an increase in cramps (some extremely painful). This occurs a lot more with monohydrate than other kinds. Also I have a number of friends and family members who have had the same experience. I guess you can’t say for sure that it was the creatine causing it as I may have been dehydrated and was exercising intensely, but it does seem like a huge coincidence. I read that creatine draws water to it in the body and has a poor absorption rate. I was wondering whether the creatine that doesn’t get into the muscle draws water away from the muscle thus dehydrating it and causing cramps. Just a thought.

  5. Gavin says:

    complex thought

  6. paul says:

    I took creatine and got bad charley horses. I can’t contribute this to anything but the creatine as I hardly ever get them except when taking the creatine. I have heard you need to drink a lot of water to prevent the cramps.

  7. WalterSear says:

    Count me down as someone who gets serious, disabling cramps from creatine. Increasing water intake does nothing. The cramps do not require physical exercise to occur – the occur during every day life.

    Anyone who says the cramps don’t exist can stuff it. They are there, at least for me, are unmistakeable and have occur every time I have tried it – at least 10 times, over the years. I keep thinking that maybe the cramps are a reaction to creatine insufficiency.

    I have yet to see a study that included ‘normal’ people, as opposed to members of collegiate athletic teams or other high fitness groups and creatine. It may be that there is a difference there. But, for whatever reason, don’t doubt the cramps if you have them: plenty of other people experience them too, and they are unmistakeably due to the creatine.

  8. jim bobb says:

    i lov creatine

  9. LoriAnn says:

    My husband took creatine til 2 days ago. He was cramping bad and I work for a doctor so we had him come in and get blood test done ….. one being CK (creatine kenisis) it checks muscles and also a liver test. Well the CK levels were 1770 and normal levels are suppose to be under 200. Doctor told him if he didn’t rest his muscles and stop taking that creatine powder drink mix he would go into renal failure at any time. Also his liver enzymes are elevated too. So I am telling you from experience, stop taking it! And if you are cramping that much, get to a doctor!

  10. LoriAnn says:

    Oh and this is what the doctor told me to google to find out what my husbands condition is: https://health.google.com/health/ref/Rhabdomyolysis
    you might want to check it out.

  11. Carlo says:

    Well, creatine in take deffo causes cramp.
    I have been training for a 10k run along with doing muscle work as well to build up, that’s why I started taking creatine monohydrate.

    Since I started taking creatine, everytime I run now, around the 4k mark my muscles start cramping.
    It’s no coincidence this has only started happening since I’ve been taken creatine.
    I drink plenty of water as well, I drink that much water that I am constantly pissing basically :P

  12. Tom says:

    I’ve been on creatine for about 6 months. I don’t take as much as the container says, but I’ve stated to cramp and I think it’s the creatine.

  13. My blog says:

    I guess creatine and carbs are more in sync than previously thought. Of course with glycogen and phosphocreatine stored in the muscle cells there are pending moments when they are used for energy that could depend on for example the length of time of a contraction.

  14. Fondue says:

    Cramps. I get them. Bad ones in the back of legs, in my sides, and my ankle/foot. I told my medical provider about it, they did blood test, and cannot tell me for sure what is causing the cramping, except I need to drink more fluids. I do notice an improvement in using Creatine Super Advanced. I have gotten bigger with less fat. I have focused all my thoughts and actions in stopping the “charlie horses” and cramps, and I still get them to where it really causes a lot of temp pain. For now I am continueing with Creatine, but keeping an open mind to where these cramps are coming from.

  15. Fuzz says:

    It’s because you are contracting harder and longer than you usually do, when you are on creatine. Creatine increases the force of muscle contractions, and thus the muscle will also stretch/shrink more. Because they have more energy, they can sustain longer contractions than usual, so it is very easy to “overwork” yourself because of this.

    So tone it back a little bit when on creatine; don’t push yourself to the absolute limits.

  16. cesarcesar says:

    I have been experiencing painful cramping since taking creatine that prompt me to google it. It is amazing how many people are experiencing too. I will discontinue it.

  17. pstud says:

    The few times I have used creatine, I did get bad charley horses. Not sure if I should be drinking a lot of water. I just think it strange that there are people going through studies that it doesn’t cause cramping. Why would they bother going through the test if there hasn’t been cramping by user?. I am going to use it again but this time drink much water.

  18. workit says:

    I’ve tried the GNC amplified creatine 189 with good results with regards to building lean muscle mass, increased muscular strength/endurance during workouts. But also have experienced some occasional cramping, and in my opinion due to the creatine. I took some creatine a few years ago with similar positive results but also noticed some muscle strain/pain from pushing hard with workouts and even with running/sprinting. Never really have that otherwise, so I believe it’s from the creatine. Trying to stay hydrated but should probably be drinking a little more water.

Leave a Reply


© 2006 - 2014 CreatineJournal.com